View Full Version : Back to the Psychiatrist tomorrow


JenE
04-07-10, 04:16 PM
I'm sure we will be adjusting meds but just not sure what. I wonder if we should drop back the Strattera, my husband thinks we should drop back the Tenex and Lexapro. Lesson learned, we haven't done a good job of journaling my son's behaviour so we are trying to rely on our memories--not so good.

My son was in a pretty depressed state when we started all of this a little over a year ago so it is hard to really relate the changes since any improvement last summer was wonderful. We started the lexapro last spring and it helped his mood and anxiety. We still have anxiety but to a much lesser extent--except for the panic attacks over going to the school office.

We started Strattera in July and saw really good improvement in focus and somewhat in hyperactivity. We are wondering if we only thought it was little improvement because he was in such a depressed state that he really wasn't that hyper anyway over the summer.

School started and he had some anxiety so we increased his lexapro and saw irritability. We also made some behaviour changes such as being early to class which seemed to address the anxiety issues. The irritability was affecting his behaviour at school so we dropped it back down.

Oct/Nov timeframe he was doing impulsive acts (mostly on the playground) so we added Tenex. Seemed to help but when we upped it from 1mg to 2mg, he was extremely irritable and defiant so we dropped it back to 1mg and it seemed to help. Now this spring, more impulsive behaviour so we increased his strattera, seemed to us to be helping but he was bouncing off the walls at school so we dropped it back to 40mg.

Seems better but still irritable. I'm just afraid we have been increasing meds when we really should have been decreasing or changing. I just don't know what to attack and I'm scared to make changes during the school year (only 8wks left). But hubby and I have racked our memories and don't remember him being so ugly/mean/defiant before we started any meds. That's why we are starting to 2nd guess the treatment.

I know we just need to trust in the dr but it just seems like, "well, let's try this". And I know that is really is kinda like that since every patient is different and each drug is different. I just hate my sweet boy being this way. When he slips into that dark mood, he is not my son. I just want to help him so much and find my son again.

ok, not really sure what this post was supposed to be--a vent/get it off my chest post maybe. Thanks for listening and if you have any input, I'm all ears!

meridian
04-07-10, 05:40 PM
Good that you are seeing the doc. Strattera shouldn't be making him slip into a dark mood, just the opposite unless the med is not for him.

Best of luck with all of this. It must be simply heartbreaking sometimes.

JenE
04-07-10, 08:05 PM
Thanks Meridian. Yes, it is hearbreaking when we know he is such a good boy and he wants to be good and tries so hard to be good but sometimes, he just can't do it. I tend to agree. I don't remember him having the dark moods before we added the tenex so maybe that is where to start. But the Strattera may not be effective enough on the impulsivity so we may need to try something else anyway. I'm curious to hear what the dr says tomorrow. Thanks for your support!